Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 210, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Oct 13, 2000, 7:44 PM CDT for Hancock County, Winnebago County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Oct 13, 2000, 7:44 PM CDT (00:44 UTC)
- Expired
- Oct 13, 2000, 8:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Hancock County, IA, Winnebago County, IA
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 160 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1535 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
572 WUUS53 KDMX 140044 SVRDSM IAC081-189-140130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 744 PM CDT FRI OCT 13 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN HANCOCK COUNTY IN NORTH CENTRAL IOWA WINNEBAGO COUNTY IN NORTH CENTRAL IOWA * UNTIL 830 PM * AT 741 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WODEN...OR ABOUT 39 MILES WEST OF MASON CITY...MOVING EAST NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR CRYSTAL LAKE AROUND 750 PM NEAR THOMPSON AROUND 800 PM NEAR LELAND AROUND 810 PM NEAR LAKE MILLS AROUND 820 PM DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH COULD BLOW THEM OUT. LAT...LON 4335 9398 4313 9398 4316 9350 4350 9350 FORSTER NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 2:00 PM CDT, 5 hours 44 minutes earlier.
Area forecast discussion, Oct 13, 2:00 PM CDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 200 PM CDT FRI OCT 13 2000 OVERALL NO SIGNIFICANT CHANGES MADE TO PREVIOUS SET OF ZONES. MODELS STILL FAIRLY CONSISTENT. PREFER THE AVN/ETA SOLUTION. H2O VAPOR LOOP SHOWING SHORT WAVE ENERGY NOW ROTATING UP THROUGH BASE OF UPPER TROUGH. MODELS CONSISTENT IN SHOWING MAIN WAVE WILL LIFT OVER THE NW PORTION OF THE CWA OVERNIGHT. MUCH MORE SUNSHINE TODAY THAN WHAT I PREVIOUSLY EXPECTED. THIS HAS ALLOWED A PRETTY GOOD SURFACE BASED INSTABILITY AXIS TO DEVELOP QUITE FAR NORTH OVER ABOUT THE WESTERN QUARTER OR THIRD OF IA. THIS SHOULD HELP THUNDERSTORM CHANCES THIS EVENING AS MOST FORCING FOR THIS EVENT APPEARS TO BE LOW LEVEL BASED. AS PREVIOUSLY MENTIONED OVERNIGHT...AIR MASS REMAINS FAIRLY HOMOGENEOUS WITH LITTLE FORCING DUE TO ADVECTIVE PROCESSES. MODELS MAINTAIN ONLY WEAK QG FORCING OVERNIGHT WITH STRONG LOW LEVEL CONVERGENCE ALONG THE FRONT OVER WESTERN IA. APPEARS CONVERGENCE WEAKENS A LITTLE AS SYSTEM MOVES EAST THROUGH SATURDAY MORNING...ESPECIALLY OVER THE NORTHERN HALF OF IOWA. AS SHORT WAVE TROUGH ROTATES FURTHER NORTHEAST LATE THIS AFTERNOON AND EVENING...SURFACE PRESSURE RISES WILL DEVELOP OVER THE CENTRAL PLAINS ALLOWING FOR AN ACCELERATION OF THE FRONT EAST AND INTENSIFICATION OF THE LOW LEVEL CONVERGENCE THIS EVENING. BAND OF MID LEVEL DRYING OVERSPREADING THE AREA THIS EVENING... COUPLED WITH ENOUGH INSTABILITY AND LOW LEVEL H9-H7 WINDS FROM 35 TO 55 KTS...SHOULD ALLOW FOR A FEW STRONG STORMS. PREVIOUS CITO LOOKS GOOD WITH AN ISOLATED HAIL OR WIND EVENT POSSIBLE TONIGHT. BY SATURDAY...STRONG Q-VECTOR DIVERGENCE AND SUBSTANTIAL DEEP LAYERED DRYING WILL BRING PRECIPITATION TO AN END WITH A RETURN TO AT LEAST PARTLY SUNNY CONDITIONS. H8 WINDS REMAIN MORE WESTERLY WITH MUCH LESS COOLING INDICATED. SO WARMER MOS TEMPS LOOK GOOD. THEN THINGS REALLY GET QUESTIONABLE SATURDAY NIGHT AND SUNDAY. WITH SURFACE AND H8 FRONTAL BOUNDARIES RESIDING JUST TO THE SOUTH OF IOWA AND ANOTHER SHORT WAVE TROUGH MOVING EAST OVER THE AREA LATE SATURDAY NIGHT AND SUNDAY...THERE LOOKS TO BE SOME ISENTROPIC AND DEF ZONE PRECIPITATION POSSIBLE OVER SOUTHERN IA. MODELS ARE QUITE VARIED AS TO HOW FAR NORTH THIS PRECIPITATION WILL MAKE IT WITH NAVY NOGAPS FURTHEST SOUTH OVER CENTRAL MO AND ETA/AVN BRINGING IT ALONG THE S IA BORDER. WILL MAINTAIN HIGHEST CHANCE POPS OVER THE SOUTHERN TWO TIER OF ZONES. WILL ALSO KEEP LOW POPS FURTHER NORTH INTO SUNDAY AS MID LEVEL COLD POOL SKIRTS EXTREME NORTHERN IA. CENTRAL PORTION OF THE STATE MOST LIKELY AREA TO REMAIN DRY. WITH NORTHEAST LOW LEVEL FLOW AND PLENTY OF CLOUD COVER SUNDAY...TEMPS SHOULD STRUGGLE TO REACH 60. ON THE EXTENDED...HIGHEST CONFIDENCE REMAINS IN THE MONDAY/TUESDAY PERIOD. BY WEDNESDAY...MRF BRINGS A WEAK CUTOFF LOW THROUGH THE MEAN FLAT UPPER RIDGE. WILL NOT HOLD MY BREATH ON THAT ONE3. FOR NOW WILL KEEP THINGS DRY WITH A GRADUAL WARMING TREND. POSITIONS OF SURFACE RIDGE AXIS ALSO CRITICAL AS TO HOW MUCH WARMING WILL ACTUALLY TAKE PLACE. .DSM...NONE JAW
In the hours before
Special weather statement, Oct 13, 3:29 PM CDT, 4 hours 15 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-141100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 329 PM CDT FRI OCT 13 2000 HAZARD--SCATTERED TO NUMEROUS THUNDERSTORMS...A FEW OF WHICH MAY BE BRIEFLY SEVERE WITH DAMAGING WINDS NEAR 65 MPH AND HAIL NEAR ONE INCH IN DIAMETER. AREA OF CONCERN--ALL OF THE DES MOINES NATIONAL WEATHER SERVICE FORECAST AREA. TIMING DETAILS--THUNDERSTORMS SHOULD DEVELOP AND MOVE INTO AREAS WEST OF INTERSTATE 35 BETWEEN 7 PM AND 11 PM...AND EAST OF INTERSTATE 35 FROM 11 PM TO 3 AM. METEOROLOGICAL COMMENTS--A SLOW MOVING COLD FRONT OVER EASTERN NEBRASKA WILL ACCELERATE EAST TONIGHT AS A MID LEVEL STORM SYSTEM LIFTS NORTHEAST ACROSS THE REGION. A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP BY EARLY EVENING ALONG A LINE FROM FAR NORTHWEST IOWA INTO SOUTHEAST NEBRASKA. MID LEVEL DRYING WILL ENHANCE BOTH HAIL AND WIND GUST POTENTIAL WITH SOME THESE STORMS. LOW AND MID LEVEL WINDS ARE FORECAST TO BE QUITE STRONG...FROM 35 TO 55 KNOTS. IT IS POSSIBLE THAT SOME STORMS MAY PRODUCE AN ISOLATED STRAIGHT LINE WIND GUST NEAR 65 MPH. IN ADDITION...ENOUGH COOL AND DRY AIR WILL RESIDE IN THE MID LEVELS OF THE ATMOSPHERE THAT SOME ISOLATED LARGE HAIL MAY OCCUR IN THE STORMS. FAIRLY LOW INSTABILITY SHOULD LIMIT THE AREAL EXTENT OF SEVERE THUNDERSTORMS. PRECAUTIONS--PEOPLE PLANNING OR PARTICIPATING IN OUTDOOR ACTIVITIES= TONIGHT SHOULD MONITOR THE WEATHER SITUATION AND BE READY TO TAKE ACTION IF THREATENING WEATHER DEVELOPS. ALTHOUGH THE LIKELIHOOD IS NOT GREAT...SPOTTER ACTIVATION MAY ALSO BE NEEDED TONIGHT... ESPECIALLY OVER WESTERN AND CENTRAL IOWA.
Special weather statement, Oct 13, 7:18 PM CDT, 26 minutes before
IAZ015-023-140050- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 718 PM CDT FRI OCT 13 2000 THE TORNADO WARNING FOR PARTS OF PALO ALTO AND POCAHONTAS COUNTIES IN NORTHERN IOWA HAS EXPIRED. NO FURTHER REPORTS OF TORNADOES HAVE BEEN RECEIVED AND THE STORM HAS MOVED OUT OF THE AREA. FORSTER
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 7:15 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 30 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.